Virginia, 2007

Strong Wind in Virginia, November 22, 2007

November 22, 2007 · NWS LWX · 1 event in 1 county or zone

Strong northwest winds developed behind a cold front moving across the Mid Atlantic on November 22nd. Numerous wind gusts between 40 and 50 mph were reported across the region.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong northwest winds developed behind a cold front moving across the Mid Atlantic on November 22nd. Numerous wind gusts between 40 and 50 mph were reported across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 22, 1:54 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Nov 22, 1:54 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EST THU NOV 22 2007

.SYNOPSIS...

A STRONG COLD FRONT IS CROSSING THE REGION THIS AFTERNOON...WITH
STRONG GUSTY WINDS AND MUCH COLDER AND DRIER AIR BEHIND THE
FRONT. HIGH PRESSURE WILL BUILD ACROSS THE MID ATLANTIC ON
FRIDAY...LASTING THROUGH THE WEEKEND. THE NEXT STORM SYSTEM WILL
APPROACH THE REGION FROM THE GULF COAST STATES EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

SURFACE ANALYSIS AT 18Z SHOWS THE COLD FRONT RIGHT ALONG THE BLUE
RIDGE MOUNTAINS. TEMPERATURES BEHIND THE FRONT WITHIN THE FORECAST
AREA HAVE FALLEN INTO THE MID 50S WHILE TEMPERATURES EAST OF THE
FRONT ARE NEARING LOW MAX RECORDS. RAINFALL WITH THIS SYSTEM
CONTINUES TO DISSIPATE. MOST LOCATIONS WITHIN THE FORECAST AREA WILL
MOST LIKELY REMAIN COMPLETELY DRY. WITH CONTINUED ECHOES TO THE WEST
BEHIND THE FRONT AND SURFACE OBSERVATIONS HAVE REPORTED RAINFALL.
THEREFORE...WILL LEAVE IN ISOLATED TO SCATTERED RAIN SHOWERS IN THE
FORECAST THROUGH THE EVENING. FURTHER WEST IN THE UPSLOPE
REGIONS...AS TEMPERATURES RAPIDLY FALL THIS EVENING...RAIN WILL
QUICKLY TURN TO SNOW. GUSTY NORTHWEST WINDS WILL PERSIST
OVERNIGHT...ALONG WITH CLEARING SKIES.

&&

.SHORT TERM /FRIDAY/...

COLD ADVECTION MOVING ACROSS THE REGION OVERNIGHT. THIS WILL BE A
NOTICEABLE DIFFERENCE COMPARED TO PAST COUPLE DAYS OF ABOVE AVERAGE
TEMPERATURES. NORTHWEST WINDS EXPECTED TO PERSIST OVERNIGHT...BUT
GUSTS SHOULD NOT BE AS HIGH AFTER MIDNIGHT. WENT WITH ADJMAV
GUIDANCE FOR OVERNIGHT LOW TEMPERATURES GIVEN CLEARING SKIES AND
STRONG COLD ADVECTION. UPSLOPE SNOW SHOWERS WILL ALSO CONTINUE
OVERNIGHT. EVEN WITH A LAKE INFLUENCE THERE LIMITED MOISTURE WITH
THIS SYSTEM. IN AGREEMENT WITH HPC WWD...LITTLE TO NO ACCUMULATION
IS EXPECTED OVERNIGHT.

GUSTS WILL PICK UP AGAIN FRIDAY MORNING UP TO 20 KT. UPSLOPE SNOW
SHOWERS WILL BE ENDING FROM SOUTH TO NORTH DURING THE AFTERNOON.
CLOUDS IN NORTHWEST FLOW WILL LINGER WEST OF THE BLUE RIDGE THROUGH
THE AFTERNOON BEFORE DRIER AIR FILTERS IN LATE. HIGHS TOMORROW WILL
BE NEARLY 25 DEGREES BELOW TODAYS HIGHS...ONLY REACHING THE MID TO
UPPER 40S IN THE EAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

OVERRIDING FEELING OF THE LONG TERM CAN BE FELT BY LOOKING AT THE
HEMISPHERIC UPPER LEVEL CHART - COLD AIR FOR THE E CST WL BE KEPT
AT BAY FOR THE MAJORITY OF THE XTND PD. AFTR AN INITIAL COLD PUNCH
AS HIGH PRES FM THE UPR MIDWEST SETTLES OVR THE RGN FRI NGT AND
SAT MODERATION BEGINS W/ A SHRT WV DIGGING INTO THE SWRN STATES
AND A SUBTROP RIDGE WORKING ITS WAY NWD WL PUSH TEMPS INTO LM50S
FOR THE WRK WK AHEAD...PSBLY WARMER IF RDG PUSHES FURTHER N.

AFTR A NGT IN THE 20S FRI NGT OVRNGT LOWS ONLY IN 30S FOR THE WK AHD.

PCPN WISE THE PD OF INTEREST IS MON AND MON NGT. LOW PRES OVR THE
GULF STATES ERLY MON LOOKS TO TRACK NE..BRING CHC POPS TO RGN
MON...UPPING TO LKLY ACROSS THE WRN HALF OF THE AREA MON NGT..THEN
TAPERING OFF TUE AS LOW PULLS TO THE NE OF THE AREA. WRN SLOPES
MAY HANG ON TO SHRA INTO TUE AFTN IN NW UPSLOPE FLOW. BUT AT THIS
TIME NONE OF THE PCPN LOOKS TO BE OF FRZG/FRZN VARIETY.

EUROPEAN MDL BRINGS ANOTHER SHORT WV INTO THE AREA THU...BUT FOR
NOW IM DISCOUNTING THAT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

WILL START THE GALE WARNING WITH THE AFTERNOON COASTAL FORECAST.
OBSERVATIONS NEAR AND BEHIND THE FRONT ALREADY REPORT WIND GUSTS AT
OR ABOVE 30 KT AND THIS TREND IS EXPECTED TO CONTINUE THROUGH THE
EVENING. WIND GUSTS WILL BE STRONGEST ACROSS THE NORTHERN BAY...BUT
35 KT GUSTS ARE STILL POSSIBLE FURTHER SOUTH.

WIND GUSTS GRADUALLY DECREASE LATE THIS EVENING...BUT STRONG
NORTHWEST WINDS WILL CONTINUE UNTIL FRIDAY AFTERNOON. THEREFORE HAVE
ISSUED A SMALL CRAFT ADVISORY THROUGH FRIDAY AFTERNOON.

LOWER CIGS/VSBY PSBL MON IN RW...BUT TOO EARLY TO DETERMINE SPECIFICS.

&&

.MARINE...

GUSTY NORTHWEST WINDS ALONG AND BEHIND THE FRONT WILL CONTINUE
THROUGH THE EVENING. TERMINALS ACROSS THE WASHINGTON AND BALTIMORE
METROS CAN EXPECT A SUDDEN CHANGE IN WIND DIRECTION WITH HIGHER
GUSTS IMMEDIATELY AFTER FRONTAL PASSAGE. WINDS WILL REMAIN 10 TO 15
KNOTS WITH AN OCCASIONAL GUST UP TO 20 KT OVERNIGHT...BUT GUSTS WILL
INCREASE AGAIN FRIDAY. DUE TO LIMITED COVERAGE IN SHOWER
ACTIVITY...WILL CONTINUE THE VICINITY WORDING.

WINDS BELOW SCA VALUES THRU MON. PSBL SCA MON NGT AND TUE AS LOW PRES
MOVES THRU WATERS.

&&

.TIDAL...

TIDES AT 1PM WERE RUNNING BETWEEN 0.5 AND 1.0 FOOT ABOVE PREDICTED
VALUES. WINDS WILL SHIFT FROM SOUTHERLY TO NORTHWEST AND THE
DEPARTURES WILL DECREASE TO NEAR PREDICTED VALUES AND POSSIBLY FALL
TO BELOW THOSE VALUES BY LATE FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR
         ANZ530>537.
         SMALL CRAFT ADVISORY FROM 10 PM TO 6 PM EST FRIDAY FOR
          ANZ530>537.

&&

PRODUCTS...SAR/WOODY
Hazardous weather outlook, Nov 22, 2:34 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EST THU NOV 22 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-231115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
234 PM EST THU NOV 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH THIS EVENING FOR THE TIDAL
POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS WILL BE IN EFFECT THROUGH FRIDAY
AFTERNOON.

SMALL CRAFT ADVISORY CONDITIONS MAY BE EXPERIENCED LATE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 22, 3:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EST THU NOV 22 2007

MDZ016>018-VAZ055>057-222215-
CALVERT MD-KING GEORGE VA-STAFFORD VA-CHARLES MD-ST. MARYS MD-
SPOTSYLVANIA VA-
339 PM EST THU NOV 22 2007

...STRONG THUNDERSTORMS TO AFFECT CALVERT...KING GEORGE...STAFFORD...
CHARLES...ST. MARYS AND SPOTSYLVANIA COUNTIES...

AT 339 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM INDIAN HEAD TO 14 MILES SOUTHWEST OF GLENORA...
MOVING EAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF SNELL...POMFRET...RIPLEY...NANJEMOY...WHITE
PLAINS...PASSAPATANZY...WELCOME...PORT TOBACCO VILLAGE...SEALSTON AND
LA PLATA WILL BE AFFECTED BY THESE STORMS.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Loudoun

When
November 22, 4:00 PM EST to 8:00 PM EST
Where
Loudoun forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter

A trained spotter in Lovettsville measured a wind gust of 51 mph. A mesonet station in Leesburg measured a wind gust of 46 mph. Local media reported up to 8,000 power outages in Leesburg due to gusty winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63449.